Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 130, NWS Omaha, NE

August 14, 2024Gage County, Nebraska

NWS Omaha, NE issued this tornado warning at Aug 14, 2024, 6:45 PM CDT for Gage County, Nebraska. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2024, 6:45 PM CDT (23:45 UTC)
Expired
Aug 14, 2024, 7:01 PM CDT
In force
16 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Gage County, NE

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 5:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 510 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
510 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 14, 6:03 PM CDT, 42 minutes earlier. Its key messages:

  • Severe storms are possible this evening (10-20% chance). Large hail, damaging winds, tornadoes, and localized heavy rain leading to flooding will be possible.
  • There will be another chance for severe storms Thursday afternoon and evening (5-15%) with primary hazards being damaging winds and large hail.
  • Temperatures stay seasonably warm through early next week with additional chances for nighttime storms.
Area forecast discussion, Aug 14, 6:03 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
603 PM CDT Wed Aug 14 2024

.KEY MESSAGES...

- Severe storms are possible this evening (10-20% chance). Large
  hail, damaging winds, tornadoes, and localized heavy rain
  leading to flooding will be possible.

- There will be another chance for severe storms Thursday
  afternoon and evening (5-15%) with primary hazards being
  damaging winds and large hail.

- Temperatures stay seasonably warm through early next week with
  additional chances for nighttime storms.

&&

.DISCUSSION...
Issued at 153 PM CDT Wed Aug 14 2024

This afternoon - tonight:

Skies are clearing across eastern Nebraska and southwest Iowa
this afternoon, preparing our area for the potential for severe
storms this evening. A shortwave trough will bring a dry line
boundary through triggering storms sometime between 5 and 8 PM,
with some CAMs showing earlier convection in Kansas expanding
north and developing storms near Gage County around 5 to 6 PM,
and the HRRR holding off on convection until closer to 8 PM. In
either case, the environment is looking very unstable this
afternoon with 3000-4000 J/kg of SB CAPE and strong low-level
shear. Some models have as much as 400+ m2/s2 of 0-3km shear.
Looking closer to the ground, 0-1km shear will be 200+ m2/s2.
This is looking like a much better set-up for severe weather
than 24 hours ago, with potential for 2+ inch hail and damaging
winds of 75 mph. Tornadoes will also be possible due to the high
amount of low-level shear, and LCLs below 1000 m. The area of
greatest potential for severe weather is generally east of
Highway 77 in Nebraska through southwest Iowa. We're expecting
storms to develop initially into supercells, merging into a line
around or just west of the Missouri River. Once the line
develops, the tornado threat will lessen, but not completely go
away, and transition into more of a damaging wind and heavy rain
threat. The severe weather threat should be out of our area by
midnight at the latest.

Thursday:

We have another severe weather threat on Thursday as another
shortwave moves through during the afternoon/evening. This looks
less menacing as we won't be quite as unstable, with SB CAPE
only around 1800-2500 J/kg, and significantly less low-level
shear. There will still be sufficient shear and instability for
a severe potential, however, with the greatest threats being
large hail up to half-dollar-size and damaging winds of 60 mph.
These storms appear to initiate north of I-80 and track into
southeast Nebraska and southwest Iowa during the evening. They
will likely be out of our area by 10 PM.

Friday-Tuesday:

Over the weekend we see the summertime ridge build back up over
the Rocky Mountain region, with temperatures trending upward
across our area. Dry weather is expected on Friday through the
day on Saturday, but we'll have to watch Saturday night into
Sunday as the UL-Jet moves across our area for the potential for
the development of an overnight MCS. Several models develop one,
but vary in location of the system from as far north as the
Dakotas to right over our area. With more of the models staying
dry over our area, right now precipitation potential is low
around 15-20%.

Early next week we see the ridge expand eastward leading to
seasonably warm daytime temperatures and additional chances for
nighttime storm potential.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 603 PM CDT Wed Aug 14 2024

Showers and thunderstorms are developing across portions of
eastern NE as of 6 PM (23z) and that activity will become
increasingly widespread over the next 2-4 hours with KLNK and
KOMA the most likely locations to be impacted. MVFR to
potentially IFR conditions are possible in the heaviest
downpours with locally strong wind gusts as well. The storms are
expected to shift east of the area by 05-06z with winds
switching to west and then northwest.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch until 4 AM CDT Thursday for NEZ052-053-067.
IA...Flood Watch until 4 AM CDT Thursday for IAZ079-080-090-091.

&&

DISCUSSION...McCoy
AVIATION...Mead
Hazardous weather outlook, Aug 14, 1:57 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
157 PM CDT Wed Aug 14 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150900-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
157 PM CDT Wed Aug 14 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a 10-20% chance of severe storms generally east of
Highway 77, from around 5 PM through midnight. Large hail up to
2.5 inches in diameter, damaging winds up to 75 mph, a couple
tornadoes, and localized flooding will all be possible with severe
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to isolated storms will be possible again Thursday
afternoon (5-10% chance) with hail and gusty winds being the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into
tonight.

In the hours before

Local storm report, Aug 14, 6:31 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
631 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Hail             2 W Odell               40.05N 96.84W
08/14/2024  E1.00 Inch       Gage               NE   Trained Spotter

&&

mw

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:17 AM CDTAreal Flood AdvisoryOAXCass, Douglas, Sarpy3 hr
Aug 14, 3:58 AM CDTFlash Flood WarningOAXDouglas, Sarpy3 hr
Aug 14, 5:10 PM CDTFlood WatchOAXCass, Douglas, Sarpy9 hr
Aug 14, 6:05 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson40 min
Aug 14, 6:40 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXGage, Jefferson35 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.